Article

Low-Dose Mirtazapine-Induced Nightmares Necessitating its Discontinuation in a Young Adult Female

Vikas Menon1★, Pravallika Madhavapuri1★ Corresponding author

  1. 1Department of Psychiatry, Jawaharlal Institute of Post Graduate Medical Education and Research, Puducherry, India.

CORRESPONDENCE

Vikas Menon

Department of Psychiatry, Jawaharlal Institute of Post Graduate Medical Education and Research, Puducherry, India.

drvmenon@gmail.com

Received: 01-09-2017; Revised: 08-10-2017; Accepted: 11-12-2017.

Volume 8, Issue 4 · pp. 182–4 · PUBLISHED 2017 · DOI: 10.4103/jpp.JPP_116_17

View on JPP original site ↗

ABSTRACT

Mirtazapine is a novel tetracyclic antidepressant which enhances noradrenergic and serotonergic transmission by blocking central α2‑adrenergic auto‑ and hetero‑receptors. Due to favorable safety and adverse effect profile, it is often viewed as a promising agent for treatment of depression. Particularly, its anxiolytic and sleep‑improving properties have led to its favorable positioning for the management of depression with insomnia. Our objective is to describe a case of depression with treatment‑emergent nightmares induced by mirtazapine. A 21‑year‑old female medical student was diagnosed with moderate depression with prominent insomnia and initiated on tablet mirtazapine 7.5 mg subsequent to a failed trial of selective serotonin reuptake inhibitor. On each of the next 7 days, she developed nightmares that were quite distressing and terrifying. As per the patient’s request, tablets were stopped. The side effect abated within 2 days of stopping the agent, and this close temporal relationship suggests a causal role for mirtazapine in inducing the adverse reaction. Nightmares are usually associated with rapid eye movement (REM) sleep, and literature is inconsistent about the effect of mirtazapine on REM sleep parameters. Nevertheless, clinicians need to be forewarned about the possibility of developing treatment‑limiting REM sleep phenomena such as nightmares when using antidepressants without prominent REM suppressant properties such as mirtazapine. The putative mechanisms behind these rare adverse reactions are discussed.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Menon, V., & Madhavapuri, P. (2017). Low-Dose Mirtazapine-Induced Nightmares Necessitating its Discontinuation in a Young Adult Female. Journal of Pharmacology and Pharmacotherapeutics, 8(4), 182–4. https://doi.org/10.4103/jpp.JPP_116_17